Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 13, 2024, 1:17 AM CDT for 22 counties in Kansas. It took effect at Apr 13, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2024, 1:17 AM CDT (06:17 UTC)
- In effect from
- Apr 13, 2024, 12:00 PM CDT
- Expired
- Apr 13, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
All 22 counties
Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WWUS83 KDDC 130617 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 117 AM CDT Sat Apr 13 2024 KSZ030-031-043>046-061>066-074>079-084>087-140100- /O.NEW.KDDC.FW.W.0013.240413T1700Z-240414T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton- Stevens-Seward-Meade- 117 AM CDT Sat Apr 13 2024 /1217 AM MDT Sat Apr 13 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /NOON MDT/ TODAY TO 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /noon MDT/ today to 8 PM CDT /8 PM MDT/ this evening. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
206 WWUS83 KDDC 131907 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 207 PM CDT Sat Apr 13 2024 ...CRITICAL FIRE WEATHER CONDITIONS ON MONDAY... KSZ030-043>045-061>064-074>078-084>087-141800- /O.NEW.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/ /O.CON.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade- 207 PM CDT Sat Apr 13 2024 /107 PM MDT Sat Apr 13 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ031-046-065-066-079-140100- /O.CON.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/ Ellis-Rush-Pawnee-Stafford-Edwards- 207 PM CDT Sat Apr 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford and Fire Weather Zone 079 Edwards. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ088-141800- /O.NEW.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/ Clark- 207 PM CDT Sat Apr 13 2024 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire Weather Zone 088 Clark. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
550 WWUS83 KDDC 140059 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 759 PM CDT Sat Apr 13 2024 ...CRITICAL FIRE WEATHER CONDITIONS ON MONDAY... KSZ030-043>045-061>064-074>078-084>087-140900- /O.EXP.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/ /O.CON.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade- 759 PM CDT Sat Apr 13 2024 /659 PM MDT Sat Apr 13 2024/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ031-046-065-066-079-140200- /O.EXP.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/ Ellis-Rush-Pawnee-Stafford-Edwards- 759 PM CDT Sat Apr 13 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... $$ KSZ088-140900- /O.CON.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/ Clark- 759 PM CDT Sat Apr 13 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 088 Clark. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:03 PM CDT, 2 hours 14 minutes earlier. Its key messages:
- Increased fire risk this weekend with critical fire risk possible Monday and Tuesday. A +60 percent chance west of highway 283 on Monday. A 40-60% chance on Tuesday.
- Near Record highs warmth possible on Sunday. The record high for Dodge City Airport for this date is 91 degrees. The forecast high currently is 90 with the NBM having a 70% chance for highs to be >90.
- A 15 to 30% chance for severe thunderstorms late Monday.
- Strong winds possible across southwest Kansas Monday and Tuesday. There is a 50-70% chance for winds to be >45 mph on Monday and +70% for >45 mph on Tuesday.
- Lows 32 or below possible late week. North and west of Dodge City there is a 40-70% chance for lows below 32 Friday morning and a 50-80% chance on Saturday morning.
Area forecast discussion, Apr 12, 11:03 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1103 PM CDT Fri Apr 12 2024 .KEY MESSAGES... - Increased fire risk this weekend with critical fire risk possible Monday and Tuesday. A +60 percent chance west of highway 283 on Monday. A 40-60% chance on Tuesday. - Near Record highs warmth possible on Sunday. The record high for Dodge City Airport for this date is 91 degrees. The forecast high currently is 90 with the NBM having a 70% chance for highs to be >90. - A 15 to 30% chance for severe thunderstorms late Monday. - Strong winds possible across southwest Kansas Monday and Tuesday. There is a 50-70% chance for winds to be >45 mph on Monday and +70% for >45 mph on Tuesday. - Lows 32 or below possible late week. North and west of Dodge City there is a 40-70% chance for lows below 32 Friday morning and a 50-80% chance on Saturday morning. && .SHORT TERM /THROUGH SUNDAY/... Issued at 257 PM CDT Fri Apr 12 2024 At 12z today an upper level ridge extended from the 4 corners region northward into the Canadian Rockies with a west to northwest flow occurring over the Western High Plains. At the surface an area of high pressure was located over eastern Kansas with a weak trough of low pressure appearing across southeast Wyoming and northeast Colorado. Short term models are in good agreement over the next 36 hours with the trough of low pressure across eastern Colorado deepening as the upper level ridge moves east towards the Rockies. As this trough of low pressure deepens the winds across southwest Kansas will be on the increase as warmer temperatures return. 850mb temperature trends from the short term models today still showing a 850mb temperature warmup between 00z Saturday and 00z Sunday of 3 to 5C as a surface boundary moves east into far western Kansas and dew points behind this boundary falling back to <30 degrees (+70% chance of this based on the latest SREF). The stronger winds during the afternoon will be east of this surface boundary where the higher afternoon humidities will be located. If you take the stronger winds on Saturday east of this boundary with afternoon humidity values in the 20 to 25 percent and the weaker winds late day west of this boundary with afternoon humidity values falling back to 10 to 15%...what we have is widespread elevated to near critical fire weather conditions. Although the afternoon conditions may not meet red flag warning conditions, any outdoor burning is not recommended. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Issued at 257 PM CDT Fri Apr 12 2024 On Sunday the surface boundary/developing dryline will move further east into southwest Kansas which will result in a larger area of low humidity values (humidity values ranging from 10 to 15%). Wind speeds however is not expected to be very strong given that as a weak upper level trough crosses the Central Plains early Saturday night there will be a weak cold front briefly dropping south into Kansas by Sunday. Not only will this upper wave bring a weak cold front into Kansas on Sunday but it may also produce a few sprinkles or isolated light rain showers along the I70 corridor Saturday evening. Based on all this only widespread elevated fire weather conditions are currently expected on Sunday. Also on Sunday it appears that temperatures may not warm as much as previously thought north of Dodge City, however the potential still exists that a few lower 90s will be possible which will be near the record highs for this date. One location with a chance to tie or break the record high for Sunday 4/14 is Dodge City. The record high for Dodge City Airport for this date is 91 degrees. The forecast high currently is 90 with the NBM having a 70% chance for highs to be >90. As the warm and dry conditions occur across southwest Kansas over the weekend our next upper level storm system will be exiting the eastern Pacific and moving across the Western United States. Today 70-80% of the ensemble clusters now are trending towards a slower solution of the upper low. In addition these ensembles also have a 40-80% chance for dewpoints of >55 degrees returning to southwest Kansas east of the dryline which will be located somewhere between highway 183 and highway 83 at 7pm Monday. The best chances for >55 dew points (80%) will be located across south central Kansas and northern Oklahoma. Similar chances exist for the chance for surface cape >500j/kg and 0-500mb shear >40 knots. With such a dynamic system moving out into the plains late Monday and the surface low deepening over northeast Colorado/northwest Kansas ahead of this system then the winds may end up being more backed at the surface by/after 7pm Monday then what the ensembles have. This would not only support the further west solution but it may also increase the low level shear/severe risk. This is close to what ECMWF EFI and Shift of Tails has highlighted along with the CSU-MLP day 4 severe probability. Following this solution it looks like the best opportunity will be along and east of highway 183 BUT there will be a window of opportunity Monday evening as far west of Meade, Dodge City or even Ness City. Should storms develop across southwest Kansas late Monday then they will be capable of producing large hail, strong damaging winds and possibly even a few tornadoes. This is something everyone in southwest Kansas should monitor closely. SPC still looks to have the right idea with keeping a 15% chance going for most of southwest Kansas and then focusing the higher 30% chance across south central Kansas and Northern Oklahoma. As this upper level low lifts northeast on Tuesday the strong winds will continue across southwest Kansas. First from the west and then northwest. This will result in another day of critical to near critical fire weather conditions along with some blowing dust. From Tuesday night through the end of the work week the focus will then shift towards the Pacific Northwest as our next upper level trough approaches the Central Plains and an upper ridge building just off the west coast of Canada. As this upper wave crosses the plains late week it will not only bring a slight chance for precipitation to southwest Kansas but it will also allow for some colder air to return. This colder air returning Friday into early this weekend will result in a chance for lows to be below 32 degrees for several days in some areas from Friday morning through the weekend. North and west of Dodge City there is a 40-70% chance for lows below 32 Friday morning and a 50-80% chance on Saturday morning. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1111 PM CDT Fri Apr 12 2024 VFR expected through TAF pd. LLWS vis 50 kt LLJ overnight. S to SW winds 12-21 kt with higher gusts today. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Sugden
Hazardous weather outlook, Apr 12, 2:00 AM CDT, 23 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Fri Apr 12 2024 KSZ030-031-043>046-061>066-074>081-084>090-131215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Fri Apr 12 2024 /100 AM MDT Fri Apr 12 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Elevated fire conditions may exist this afternoon by Elkhart. Winds though will remain are the more marginal side. .DAYS TWO THROUGH SEVEN...Saturday through Friday An active fire weather pattern will be in place with the potential for fire danger each day. Burning should be avoided. Storms may be possible Monday evening. A severe thunderstorm threat may exist, however, exact storm details are unclear at time. Keep updated with the forecast as the details become more clear. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:07 PM CDT | Fire Weather Watch | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 21 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.